Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2017, 3:01 PM EDT for Knox County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 19, 2017, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, OH
The radar
The Cleveland radar (KCLE), 131 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:07 PM EDT | HAIL 1 | Gambier, OH | KENYON COLLEGE POLICE REPORTED QUARTER-SIZED HAIL AND BRIEF HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
494
WUUS51 KCLE 191901
SVRCLE
OHC083-191945-
/O.NEW.KCLE.SV.W.0122.170819T1901Z-170819T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
301 PM EDT SAT AUG 19 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Knox County in north central Ohio...
* Until 345 PM EDT
* At 301 PM EDT, a severe thunderstorm was located over Gambier, or
near Mount Vernon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Vernon, Gambier, Utica, Danville, Martinsburg, Gann and
Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 8248 4027 8248 4026 8253 4027 8254
4049 8248 4048 8218 4027 8219 4024 8220
TIME...MOT...LOC 1901Z 280DEG 17KT 4039 8241
HAIL...1.00IN
WIND...60MPH
$$
King2 follow-up statements
883
WWUS51 KCLE 191925
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
325 PM EDT SAT AUG 19 2017
OHC083-191945-
/O.CON.KCLE.SV.W.0122.000000T0000Z-170819T1945Z/
Knox OH-
325 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN KNOX COUNTY...
At 324 PM EDT, a severe thunderstorm was located near Danville, or 11
miles east of Mount Vernon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Gambier and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4032 8240 4044 8238 4044 8218 4027 8219
4026 8219
TIME...MOT...LOC 1924Z 280DEG 17KT 4037 8226
HAIL...1.00IN
WIND...60MPH
$$
King803
WWUS51 KCLE 191942
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
342 PM EDT SAT AUG 19 2017
OHC083-191952-
/O.EXP.KCLE.SV.W.0122.000000T0000Z-170819T1945Z/
Knox OH-
342 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY WILL
EXPIRE AT 345 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4032 8240 4044 8238 4044 8218 4027 8219
4026 8219
TIME...MOT...LOC 1942Z 280DEG 17KT 4036 8215
$$
KingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:43 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 19, 1:43 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 143 PM EDT Sat Aug 19 2017 .SYNOPSIS... Weak low pressure associated with a disturbance aloft will drop across the lower Great Lakes and Ohio Valley today. High pressure will build across the Ohio Valley and eastern Great Lakes Sunday, then move east of the area on Monday. The next low will move northeast across the Great Lakes Tuesday and take a cold front across the local area Tuesday night. && .NEAR TERM /THROUGH SUNDAY/... Update...Expanded likely pops slightly in the south/southeast so formatters will get likely wording into the zone forecast. Previous discussion...Fairly sharp shortwave/upper trough to cross the area today. The surface reflection is rather weak though. Mid/high clouds already beginning to overspread the area before dawn. System will be working with limited moisture so expect shower/thunderstorm coverage to be scattered at best. Latest guidance brings the small cluster of storms from northern IN into northwest OH followed by a diurnal lull and then a flare up again along or just east of the I-71 corridor. Marginal instability with daytime heating and decent lapse rates with the trough could produce a few feisty storms but by the time that all comes together activity should be across eastern counties and it would not be much longer before it would be out of the county warning area. Overall this is a quick system and any one place has just a few hours for the threat for precipitation. Highs a little on either side of 80 degrees. Clearing and light/variable winds in the wake of today's disturbance for tonight. This may introduce a patchy fog for early Sunday morning. With high pressure building overhead, Sunday will be quiet with partly cloudy afternoon skies and seasonable temperatures. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... High pressure will drift across the region Sunday night with it east of the area on Monday. This will allow southerly winds to develop and begin the return flow of moisture. Warm advection and some weak convergence along a lake boundary may be enough to cause an isolated thunderstorm across inland NW PA and maybe over NW OH. For the most part expect to see some afternoon cumulus with highs in the mid to upper 80s. Thunderstorm chances will increase after midnight Monday night but the best chances arrive Tuesday afternoon into the evening as the cold front moves across the region. Thunderstorms will end from west to east overnight with the cold front passage. Cooler Tuesday with the added cloud cover and thunderstorms but highs will still reach the lower to mid 80s. A gradual decrease in humidity Tuesday night with lows in the lower to mid 60s. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... There could be some lingering showers across NE OH/NW PA into Wednesday afternoon. High pressure will begin to increase its influence at the surface Wednesday night into Thursday. However another upper level trough will be approaching. This trough will cross the area on Thursday but with low level moisture in question we will not place more than 20 percent POP's in the forecast. By Friday high pressure should take control of the area. Cooler temperatures area expected through the long term forecast with highs in the lower to mid 70s. Lows most locations will dip into the 50s. A few upper 40s may occur across inland NW PA by Friday night. && .AVIATION /18Z Saturday THROUGH Thursday/... Convergence increasing across inland nern OH along a developing surface trough. Satellite show cu field beginning to enhance and would anticipate showers and thunderstorm development within the next hour or two. Will carry VCTS at KCAK and KYNG through 21Z. May have to add an hour or so to that but will wait for development. Elsewhere am expecting primarily VFR conditions as drier air moves in behind the trough aloft which is moving through the region. OUTLOOK...Non-VFR possible in scattered showers/tstms on Tuesday. && .MARINE... A reinforcing surge of cooler air will move across the area this afternoon with an upper level trough. Westerly winds will persist through the day and may become strong enough to produce 2 to 4 foot waves from Willowick to Ripley. There is a possibility of waves building to 3 to 5 feet for a few hours mid afternoon into the evening. Later shifts will need to watch this potential as winds shift around to the northwest this afternoon. High pressure will then build across Lake Erie tonight into Sunday. This high will shift east of the region on Monday as the next area of low pressure moves into the Western Great Lakes by Tuesday. Southwesterly winds will increase ahead of a cold front on Tuesday. Winds will likely be the strongest in the wake of the cold front Tuesday night into Wednesday with strong cold advection anticipated. This should be enough to require small craft advisories. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Oudeman NEAR TERM...TK/Oudeman SHORT TERM...Mullen LONG TERM...Mullen AVIATION...TK MARINE...Mullen
Hazardous weather outlook, Aug 19, 4:46 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 446 AM EDT Sat Aug 19 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-200900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 446 AM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 1:52 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
152 PM EDT SAT AUG 19 2017
OHZ029-030-037-047-191845-
Richland-Ashland-Morrow-Knox-
152 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND...SOUTH
CENTRAL ASHLAND...EAST CENTRAL MORROW AND NORTHERN KNOX COUNTIES...
At 151 PM EDT, a strong thunderstorm was located near Chesterville,
or 10 miles east of Mount Gilead, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Loudonville, Fredericktown, Bellville, Danville, Chesterville,
Waterford, Butler, Perrysville, Gann, North Liberty and Shauck.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4045 8272 4063 8271 4067 8222 4057 8222
4057 8218 4039 8219
TIME...MOT...LOC 1751Z 272DEG 19KT 4054 8264
SefcovicSpecial weather statement, Aug 19, 1:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
159 PM EDT SAT AUG 19 2017
OHZ032-191845-
Stark-
159 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT STARK COUNTY...
At 158 PM EDT, a strong thunderstorm was located over Louisville, or
near Canton, moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Bolivar, Meyers Lake, Hills And Dales, Robertsville,
Maximo and Perry Heights.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4077 8165 4090 8143 4091 8109 4073 8109
4072 8124 4065 8124 4065 8144 4066 8144
4065 8147 4064 8165
TIME...MOT...LOC 1758Z 277DEG 21KT 4082 8131
SefcovicSpecial weather statement, Aug 19, 2:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
244 PM EDT SAT AUG 19 2017
OHZ032-033-191930-
Stark-Mahoning-
244 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAHONING AND
NORTHEASTERN STARK COUNTIES...
At 244 PM EDT, a strong thunderstorm was located near Alliance, or 13
miles east of Canton, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Salem, Alliance, Sebring, Ellsworth, Beloit, Berlin Center, Maple
Ridge, Maximo and Greenford.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4076 8116 4092 8124 4099 8105 4099 8100
4101 8100 4106 8088 4090 8071 4090 8082
4093 8083 4093 8089 4090 8090 4090 8108
4078 8109
TIME...MOT...LOC 1844Z 249DEG 30KT 4087 8112
SefcovicLocal storm report, Aug 19, 2:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 S ALLIANCE 40.87N 81.11W
08/19/2017 M0.88 INCH STARK OH TRAINED SPOTTER
NICKEL-SIZED HAIL SOUTH OF ALLIANCE.
&&
SEFCOVICThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:50 AM EDT | Special Weather Statement | CLE | Seneca | 40 min |
| Aug 19, 6:34 AM EDT | Special Weather Statement | CLE | Crawford, Erie, Huron, Seneca, Wyandot | 26 min |
| Aug 19, 1:52 PM EDT | Special Weather Statement | CLE | Knox | 53 min |
| Aug 19, 1:59 PM EDT | Special Weather Statement | CLE | Stark | 46 min |
| Aug 19, 2:07 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Knox, Richland | 38 min |
| Aug 19, 2:07 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 23 min |
| Aug 19, 2:44 PM EDT | Special Weather Statement | CLE | Mahoning | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.